Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 30, NWS Morristown, TN

September 26, 20186 counties in Tennessee

NWS Morristown, TN issued this flash flood warning at Sep 26, 2018, 4:39 AM EDT for 6 counties in Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2018, 4:39 AM EDT (08:39 UTC)
Expired
Sep 26, 2018, 7:45 AM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Loudon County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Rhea County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 118 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 7:00 AM EDTFLASH FLOOD7 N Athens, TNNUMEROUS CLOSED ROADS IN THE NORTH HALF OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 141 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

213 
WGUS54 KMRX 260839
FFWMRX
TNC105-107-121-123-143-145-261145-
/O.NEW.KMRX.FF.W.0030.180926T0839Z-180926T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
439 AM EDT WED SEP 26 2018

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Northeastern Rhea County in east Tennessee...
  Southwestern Loudon County in east Tennessee...
  Northeastern Meigs County in east Tennessee...
  Northeastern McMinn County in east Tennessee...
  Northwestern Monroe County in east Tennessee...
  Roane County in east Tennessee...

* Until 745 AM EDT.

* At 438 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Kingston, Sweetwater, Rockwood, Loudon, Decatur, Fairview, Spring
  City, Midtown, Harriman, Niota, Philadelphia, Paint Rock, Peakland,
  Eagle Furnace, Murray Store and Ten Mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3558 8490 3582 8479 3585 8474 3589 8471
      3592 8467 3593 8462 3595 8460 3595 8455
      3582 8437 3574 8429 3567 8433 3556 8448
      3550 8474

$$

CDG
1 follow-up statement
053 
WGUS74 KMRX 261017
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
617 AM EDT WED SEP 26 2018

TNC105-107-121-123-143-145-261145-
/O.CON.KMRX.FF.W.0030.000000T0000Z-180926T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rhea TN-Loudon TN-Meigs TN-McMinn TN-Monroe TN-Roane TN-
617 AM EDT WED SEP 26 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM EDT FOR
NORTHEASTERN RHEA...SOUTHWESTERN LOUDON...NORTHEASTERN MEIGS...
NORTHEASTERN MCMINN...NORTHWESTERN MONROE AND ROANE COUNTIES...

At 615 AM EDT, Doppler radar and gauge reports indicated 
thunderstorms have produced heavy rain over the warned area. Up to 
three and a half inches of rain have already fallen over the last 
three hours. Flash flooding is expected to begin shortly, if not 
already underway.

Some locations that will experience flooding include...
Kingston, Sweetwater, Rockwood, Loudon, Decatur, Fairview, Spring
City, Midtown, Harriman, Niota, Philadelphia, Paint Rock, Peakland,
Eagle Furnace, Murray Store and Ten Mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3558 8490 3582 8479 3585 8474 3589 8471
      3592 8467 3593 8462 3595 8460 3595 8455
      3582 8437 3574 8429 3567 8433 3556 8448
      3550 8474

$$

CDG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 4:15 AM EDT, 24 minutes earlier.

Area forecast discussion, Sep 26, 4:15 AM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
415 AM EDT Wed Sep 26 2018

.SHORT TERM...(Today and Tonight)...
Excessive rain and flooding will be our primary weather hazards
for today. A strong upper trough and 120 kt jet across the Great
Lakes will strengthen a surface low as it moves northeastward into
Canada. A surface cold front will move south toward the Tennessee
Valley and Southern Appalachians with a surge of moisture ahead
of the front. Forecast soundings show a saturated vertical
profile, a warm cloud layer depth of 10-12k ft, and PW of 1.9 to
2.1 inches (near the max of climatology). This will favor heavy
rain capable of producing localized flooding. CAM guidance
continues to point toward 2” to 4” totals across southeast
Tennessee with localized higher totals not out of the question.
FFG in this region is already low with 6-hr FFG of less than 3.0
inches, and across parts of Hamilton, Meigs, and Rhea Counties is
less than 2.0 inches. For this reason, will have a Flash Flood
Watch across portions of southeast Tennessee where FFG is lower
and flooding risk is maximized. With widespread rain and clouds,
temperatures will be near normal in the upper 70s.

This front stalls across the Southern Appalachians tonight with
additional periods of heavy rain possible across far southeast
Tennessee and southwest North Carolina with unsettled weather into
Thursday.

.LONG TERM...(Thursday through Tuesday)...
The extended range forecast periods initializes on Thursday
morning amidst broad and nearly full latitude longwave troughing
across the central CONUS, while at the surface weak high pressure
looks to move into the TN valley region from the west behind a
cold front. With that, guidance remains a bit uncertain regarding
the fropa as most sources favor the boundary stalling near/atop
the southern Appalachians on Thursday. Eventually the southern
stream shortwave embedded in the mean longwave flow will lift
northeast across the region Thursday evening, which should work to
drive the front eastward into Friday. Unfortunately antecedent
conditions will be quite degraded across portions of the fcst area
(mainly along/south of I40 as well as the southern mountains),
given expected rainfall today/tonight. The stalled frontal axis,
its associated moisture, and these precursor conditions will at
least extend the heavy rainfall and flash flooding threat
into/through Thursday. Thus a flash flood watch will be issued
through 00z Friday for these areas.

Moving on, by Saturday the old front looks to have pushed southward
while another relatively dry reinforcing cold front approaches from
the northwest.  The jury is still out with regards to how far south
this next front makes it, yet it does look like zonal flow aloft and
some drier llv advection will yield lower pops than days past.  High
pressure north of this frontal boundary will slide by to the north
atop the OH valley, eventually moving quickly off the New England
coastline to start the new work week.  With that, sly llv flow will
return to the TN valley region yielding waa beneath a large upper
ridge centered over the southeast.  All said, pops will return to
more of a diurnal trend to round out the period given no major
synoptic features to affect the area through Wednesday morning.

Temperatures through the extended range will slowly moderate from
below normal levels Thursday/Friday given ample sky cover and
precipitation, to above normal levels amidst a drier airmass and
building heights aloft.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             77  67  76  67 /  90  60  60  60
Knoxville McGhee Tyson Airport, TN  77  66  75  66 /  90  60  80  60
Oak Ridge, TN                       76  65  74  65 /  90  50  60  50
Tri Cities Airport, TN              77  64  73  63 /  80  70  80  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Flash Flood Watch through Thursday evening for Bledsoe-Blount
     Smoky Mountains-Bradley-East Polk-Hamilton-Loudon-Marion-
     McMinn-Meigs-NW Blount-Northwest Monroe-Rhea-Roane-
     Sequatchie-Southeast Monroe-West Polk.

VA...None.
&&

JB/CDG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 8:52 PM EDTSpecial Weather StatementMRXMarion, Sequatchie53 min
Sep 26, 2:01 AM EDTAreal Flood AdvisoryMRXHamilton, Marion, Sequatchie3 hr
Sep 26, 3:54 AM EDTAreal Flood AdvisoryMRXBradley, Hamilton, McMinn, Meigs, Rhea3 hr
Sep 26, 4:23 AM EDTFlash Flood WatchMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more40 hr
Sep 26, 4:33 AM EDTFlash Flood WarningMRXHamilton, Meigs, Rhea3 hr
Sep 26, 5:55 AM EDTSpecial Weather StatementMRXKnox50 min
Sep 26, 6:09 AM EDTAreal Flood AdvisoryMRXBlount, Knox, Loudon, Roane2 hr
Sep 26, 7:25 AM EDTFlash Flood WarningMRXHamilton13 hr
Sep 26, 7:30 AM EDTFlash Flood WarningMRXMeigs, Rhea13 hr
Sep 26, 8:28 AM EDTAreal Flood AdvisoryMRXMarion, Sequatchie10 hr
Sep 26, 8:43 AM EDTAreal Flood AdvisoryMRXLoudon, Roane10 hr
Sep 26, 9:16 AM EDTAreal Flood AdvisoryMRXMcMinn, Monroe3 hr
Sep 26, 11:59 AM EDTAreal Flood AdvisoryMRXAnderson, Blount, Knox4 hr
Sep 26, 11:59 AM EDTFlash Flood WarningMRXMarion, Sequatchie6 hr
Sep 26, 12:13 PM EDTFlash Flood WarningMRXBradley, McMinn, Monroe7 hr
Sep 26, 12:30 PM EDTFlash Flood WarningMRXLoudon, Roane7 hr
Sep 26, 12:56 PM EDTFlash Flood WarningMRXAnderson, Blount, Knox6 hr
Sep 26, 4:31 PM EDTRiver Flood WarningMRXBledsoe, Marion, Sequatchie21 hr
Sep 26, 5:55 PM EDTAreal Flood WarningMRXMarion, Sequatchie18 hr
Sep 26, 7:07 PM EDTAreal Flood WarningMRXMcMinn18 hr

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.